Aa
A
A
A
Close
Women's Health Community
65.6k Members
Avatar universal

very confused and need answers

i am on loestrogin and been on it for at least five months now, and just started my new pack last week, was late taking some of the pills that week a few hours late so my timing wasnt as good. I have been spotting off and on for three days so far the first day was dark brown and it went away in one day came back a day later and was stil dark brown then it turned dark red and then back to brown? is that normal for taking your pills late? and I am sexually active with my bf and bc are my only protection from pregnancy. is it possible its something more than just spotting??
1 Responses
1227139 tn?1462338230
Hello JadenR,

It is quite normal for spotting to occur while using regular BCP's as it is even more so with LoEstrogen.  LoEstrogen is a lowered amount of Estrogen as you can probably guess by the name.  Spotting in not uncommon when taking the pill, especially when you are new to taking it, within the first 6 months up to a year, and for some even the whole time they take it.
However, also missing pills and or taking them at not the same time everyday, (for some this means exactly the same time each day) can cause more spotting and a decrease in efficacy with the pill.  At best, there is a 92-99.7% efficacy when taking the pill, without errors but that effectiveness reduces in a compounded manner when a woman either takes the pills at different times, forgets a pill or uses antibiotics which can/will counter-effect the pill all together.
If you are spotting, it suggests that your level of ongoing estrogen has been interpreted, but doesn't necessarily always mean that your effectiveness has been reduced.  But, since you have mentioned that you took it at a different time, I would suggest you use a back up method of protection, for the rest of your cycle.  You can also ask your doctor or public health nurse if taking an additional pill might help.  It used to be advised if a pill is missed to take it as soon as possible or take an extra pill.  I am not sure if this is still in practise or even recommended, so it is best to check with your health practitioner before doing anything that is not indicated with your BCP.  
There is a chart which seems to indicate what I have suggested to do if you miss pills:
http://healthservices.dal.ca/Health%20Information/Missed_Birth_Control.php
Read also this:
http://www.ehow.com/how-does_4899779_day-taking-birth-control-pill.html

If using the BCP is your only method of protection (and you can not use condoms or foam or spermicides - as some suggestions) than you should definitely abstain for the rest of the cycle if you want to ensure you do not accidentally ovulate and then conceive.  Your riskiest point for conception would fall on the date and about 6 days after missing that pill or taking it late.  What happens is your body assumes that you have ended your pills, (it can be explained in this way - the BCP is designed to fool your body into thinking it's pregnant, and therefor ovulation doesn't occur) and that since it is no longer getting those hormones, (a decrease of estrogen/progesterone) your body which built up the lining during this time will now shed that lining since the hormones are not elevated enough to keep it.  When you miss a pill/take it late, mid cycle, your body may release an egg (ovulation) and thus conception can take place.
Here is another great site that might help to alleviate your stress or concerns:
http://www.wdxcyber.com/bcp.htm
It mentions:
If you have bleeding between periods, try to take your pills at the same time every day. If you have spotting (light bleeding between periods) for several cycles, call the doctor's office for advice.

I hope that this helps you, and the sites I provided help to explain the functions of your BCP and what you should do if you miss one in future.  I think for you since you are on LoEs, you need to ensure you are taking them at exactly the same time each and every day.  Please do follow up with a secondary method if you are concerned.  More importantly, speak with your doctor if you feel that full Estrogen pill might be better a preventing breakthrough bleeding, since it has been 5 months on this one and you still get those newer side effects.

In addition to anything I have mentioned, please keep in mind, that while I or others may have extensive knowledge in many areas, you should always seek professional medical advice from your own physician, as it pertains to medical conditions or concerns.
Good luck, and if you have any other questions that I can help you with, please feel free to message me directly.

Sincerely,
Sandi (Dragon1973)
MedHelp Genetics Community Leader;
Children - Special Needs Community Leader;
Down syndrome Community Leader & Ds Group Forum Founder/Moderator
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
From skin changes to weight loss to unusual bleeding, here are 15 cancer warning signs that women tend to ignore.
Here’s what you need to know about the transition into menopause – and life after the change takes place.
It’s more than just the “baby blues.“ Learn to recognize the signs of postpartum depression – and how to treat it.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Find out if PRP therapy right for you.